Louisiana, 2011

Hail in Louisiana, May 21, 2011

May 21, 2011 · NWS SHV · 1 event in 1 county or zone

Scattered thunderstorms once again developed across the region on May 21st. The atmosphere was unchanged from that of May 20th, which was a very unstable airmass with moderate shear present in the mid and lower levels of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered thunderstorms once again developed across the region on May 21st. The atmosphere was unchanged from that of May 20th, which was a very unstable airmass with moderate shear present in the mid and lower levels of the atmosphere. Storms developed along residual boundaries left over from the previous days convection. The result was mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 9:30 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, May 21, 9:30 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT SAT MAY 21 2011

.DISCUSSION...
CONVECTION CONTINUES ACROSS PARTS OF THE TOLEDO BEND COUNTRY EWD
THROUGH CENTRAL LA THIS MORNING. HAVE RAISED POPS SOME OVER THESE
AREAS TO MAKE MORE REPRESENTATIVE. OTHERWISE...MODELS CONTINUE TO
SHOW THE DRYLINE SHARPENING AND PUSHING EWD BY THIS AFTN...POSSIBLY
INITIATING ANOTHER WAVE OF CONVECTION. MORNING SOUNDING SHOWS
AROUND 1500 J/KG CAPE THIS AM...WITH A FAIRLY LARGE CAP IN PLACE.
IF SFC HEATING AND/OR MID LEVEL COOLING IS ABLE TO ERODE THE CAP
TODAY...CERTAINLY CANNOT RULE OUT THE DEVELOPMENT OF STRONG TO
SEVERE THUNDERSTORMS. SOME UNCERTAINTY EXISTS...HOWEVER...AS TO
THE RECOVERY OF THE BOUNDARY LAYER FROM PREVIOUS CONVECTION. AT
ANY RATE...CONVECTION DOES NOT LOOK TO BE AS WIDESPREAD AS ON
FRI...SO THE CURRENT 30 POPS SHOULD BE SUFFICIENT. OTHERWISE...NO
OTHER CHANGES WILL BE MADE TO THE GRIDS. /12/

&&

.AVIATION...
EXPECT CURRENT MVFR AND EVEN SOME SCTD IFR CONDITIONS TO SLOWLY
IMPROVE THROUGH LATE THIS SATURDAY MORNING AS LOW CEILINGS MIX OUT
IN SURFACE SRLY FLOW AND WEAK NEGATIVE VORTICITY ADVECTION CLEARS
OUT CONDITIONS TO VFR.  CURRENT CONVECTION OVER DEEP E TX AND
CENTRAL LA TO CONTINUE TO DIMINISH DURING THE DIURNAL MINIMUM AS
WELL AND END THROUGH 19Z. /VIII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  90  72  88  71  89 /  30  30  20  20  20
MLU  89  70  89  69  88 /  40  30  20  10  10
DEQ  87  68  85  66  86 /  30  30  30  20  20
TXK  88  71  87  69  87 /  30  30  30  20  20
ELD  87  69  88  68  88 /  30  30  30  20  20
TYR  89  74  88  71  88 /  30  30  20  20  20
GGG  90  72  88  71  89 /  30  30  20  20  20
LFK  92  72  90  71  91 /  30  30  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/08
Hazardous weather outlook, May 21, 10:45 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT SAT MAY 21 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>012-017-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-SABINE LA-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND
EVENING BEGINNING OVER EAST TEXAS AND GRADUALLY WORKING EASTWARD...AND
SOME OF THE STORMS MAY BECOME SEVERE. LARGE HAIL WILL BE THE MAIN
THREAT WITH THESE STORMS...BUT DAMAGING WINDS AND ISOLATED TORNADOES
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS...AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT
OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY RAINFALL
MAY BRING A GREATER THREAT FOR FLASH FLOODING...ESPECIALLY ACROSS
AREAS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

LAZ013-014-018>022-221200-
JACKSON-OUACHITA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1145 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS...POTENTIALLY STRONG...MAY DEVELOP AGAIN THIS
EVENING. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...SMALL HAIL
AND GUSTY WINDS WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS...AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT
OF THE ROCKIES AND INTO THE GREAT PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

In the hours before

Special weather statement, May 21, 7:54 AM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
854 AM CDT SAT MAY 21 2011

LAZ010-017-TXZ153-167-211500-
DE SOTO-SABINE-SHELBY-
854 AM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1000 AM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN EASTERN TEXAS...
     SABINE AND SHELBY...
IN NORTHWEST LOUISIANA...
     SABINE AND DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     CONVERSE...ZWOLLE...GENEVA AND ROSEVINE...

AT 844 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ROSEVINE...OR 27 MILES NORTHWEST
OF TOLEDO BEND DAM...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VIII.
Special weather statement, May 21, 12:10 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
110 PM CDT SAT MAY 21 2011

LAZ001-002-010-211915-
BOSSIER-CADDO-DE SOTO-
110 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 215 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     DE SOTO...CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BOSSIER CITY...SHREVEPORT AND STONEWALL...

AT 108 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF STONEWALL...OR
17 MILES NORTHWEST OF MANSFIELD...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, May 21, 12:28 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
128 PM CDT SAT MAY 21 2011

LAZ010-011-017-018-211930-
DE SOTO-NATCHITOCHES-RED RIVER-SABINE-
128 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     SABINE...RED RIVER...NATCHITOCHES AND DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     COUSHATTA...

AT 125 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 11 MILES EAST OF CONVERSE...OR 21
MILES SOUTHEAST OF MANSFIELD...MOVING NORTH NORTHEAST AT 20 MPH.
ANOTHER STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF COUSHATTA.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, May 21, 1:43 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
243 PM CDT SAT MAY 21 2011

LAZ010>012-017-018-212045-
BIENVILLE-DE SOTO-NATCHITOCHES-RED RIVER-SABINE-
243 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     SABINE...RED RIVER...NATCHITOCHES...DE SOTO AND BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     CONVERSE...COUSHATTA AND MANSFIELD...

AT 240 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTH OF MANSFIELD...MOVING
NORTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII

The radar

The Shreveport radar (KSHV), 16 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Caddo

When
May 21, 1:45 PM CST
Where
Caddo County, 2.99 mi WNW of Conn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.590, -93.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297715.